Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 94, NWS Pueblo, CO

June 29, 2008Costilla County, Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 29, 2008, 3:44 PM MDT for Costilla County, Huerfano County, Las Animas County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2008, 3:44 PM MDT (21:44 UTC)
Expired
Jun 29, 2008, 4:45 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Costilla County, CO, Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 155 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.7 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2008-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2008-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 292144
SVRPUB
COC023-055-071-292245-
/O.NEW.KPUB.SV.W.0094.080629T2144Z-080629T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
344 PM MDT SUN JUN 29 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COSTILLA COUNTY IN SOUTH CENTRAL COLORADO...
  SOUTHERN HUERFANO COUNTY IN SOUTHEAST COLORADO...
  SOUTHWESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 445 PM MDT...

* AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED 5 MILES NORTH OF STONEWALL...OR ABOUT 28 MILES WEST OF   
  TRINIDAD...AND WAS MOVING TOWARD THE SOUTHWEST AT 14 MPH. ANOTHER 
  SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF LA VETA AND 
  WAS ALSO MOVING TO THE SOUTH SOUTHWEST AT 12 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STONEWALL.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3700 10530 3767 10538 3768 10510 3741 10486
      3699 10488
TIME...MOT...LOC 2143Z 030DEG 12KT 3722 10501

$$
3 follow-up statements
000 
WWUS55 KPUB 292201
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
401 PM MDT SUN JUN 29 2008

COC023-055-071-292245-
/O.CON.KPUB.SV.W.0094.000000T0000Z-080629T2245Z/
HUERFANO CO-LAS ANIMAS CO-COSTILLA CO-
401 PM MDT SUN JUN 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHEASTERN COSTILLA...SOUTHWESTERN LAS ANIMAS AND EXTREME SOUTH
CENTRAL HUERFANO COUNTIES...

AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS CENTERED NEAR STONEWALL...OR 27 MILES WEST OF TRINIDAD...AND WAS
MOVING TOWARD THE SOUTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  STONEWALL.
  WESTON.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3700 10530 3733 10521 3735 10506 3736 10489
      3699 10488
TIME...MOT...LOC 2201Z 349DEG 9KT 3718 10500

$$
000 
WWUS55 KPUB 292222
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
422 PM MDT SUN JUN 29 2008

COC023-055-071-292245-
/O.CON.KPUB.SV.W.0094.000000T0000Z-080629T2245Z/
HUERFANO CO-LAS ANIMAS CO-COSTILLA CO-
422 PM MDT SUN JUN 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHEASTERN COSTILLA...SOUTHWESTERN LAS ANIMAS AND EXTREME SOUTH
CENTRAL HUERFANO COUNTIES...

AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL.  THIS
STORM WAS CENTERED NEAR WESTON...OR 31 MILES WEST OF TRINIDAD...AND
WAS MOVING TOWARD THE SOUTH AT 11 MPH.

THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME
SOUTHWESTERN LAS ANIMAS COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3700 10530 3733 10521 3730 10507 3728 10488
      3720 10488 3719 10487 3717 10488 3699 10488
TIME...MOT...LOC 2222Z 016DEG 10KT 3711 10506

$$
000 
WWUS55 KPUB 292253
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
453 PM MDT SUN JUN 29 2008

COC023-055-071-292302-
/O.EXP.KPUB.SV.W.0094.000000T0000Z-080629T2245Z/
HUERFANO CO-LAS ANIMAS CO-COSTILLA CO-
452 PM MDT SUN JUN 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COSTILLA...
SOUTHWESTERN LAS ANIMAS AND EXTREME SOUTH CENTRAL HUERFANO COUNTIES
EXPIRED AT 445 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKEN BELOW SEVERE 
LIMITS. HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA. 


LAT...LON 3700 10530 3733 10521 3730 10507 3728 10488
      3720 10488 3719 10487 3717 10488 3699 10488
TIME...MOT...LOC 2222Z 016DEG 10KT 3711 10506

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:25 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 29, 2:25 PM MDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
225 PM MDT SUN JUN 29 2008

.SHORT TERM...
(TONIGHT AND MONDAY)

CONVECTION HAS BEEN SLOWER TO DEVELOP ACROSS THE EASTERN MOUNTAINS
PROBABLY TO SOME EXTENT DUE TO SOME MID/HIGH CLOUD COVER WHICH IS
SLOWING THE SFC BASED HEATING DURING THE LATE MORNING...THOUGH IN
LAST HOUR SATELLITE IS SHOWING MORE VERTICAL DEVELOPMENT.
MEANWHILE...MORE VIGOROUS CONVECTION IS ONGOING ACROSS THE SW  MTS
AND WRN PORTIONS OF THE SAN LUIS VALLEY WHERE DEW POINTS ARE STILL
IN THE MID 30S TO UPPER 40S.  DEW POINTS ARE DRIER TO THE NORTHWEST
WITH LOWER 20S REPORTED AT KLXV.   MEANWHILE ON THE PLAINS...DEW
POINTS HAVE BEEN HOVERING IN THE MID 40S.

FOR THIS EVENING...EXPECT MOST CONVECTION WILL STAY CONFINED TO THE
MOUNTAINS AND VALLEYS WITH STORM MOTIONS TO THE SOUTH TO SOUTHEAST
AROUND 10 MPH. BUFKIT SOUNDINGS KEEP THE EASTERN PLAINS CAPPED
TODAY...SO WILL KEEP NIL POPS OUT TOWARDS THE CO/KS BORDER.
MEANWHILE WITH HIGHER DEW POINTS REMAINING ACROSS THE VALLEYS AND
MOUNTAINS...CAPES WILL RUN AROUND 600-1200 J/KG. WEAK WINDS THROUGH
THE MID/UPPER LEVELS KEEPS DEEP LAYER SHEARS ON THE LIGHT SIDE...SO
STORMS WILL BE PULSEY IN NATURE.  THEY COULD BRIEFLY PRODUCE SOME
SMALL HAIL AND WIND GUSTS UP TO 40 MPH WITH THE STRONGER
STORMS...ALONG WITH LOCALLY HEAVY RAINFALL AND DANGEROUS CLOUD TO
GROUND LIGHTNING. MAIN FORCING APPEARS TO BE ACROSS THE SOUTHWEST
WHERE WEAK PV LOBE IS MOVING THROUGH...SO CONVECTION MAY CONTINUE A
LITTLE PAST MIDNIGHT ACROSS THE WRN MT AREAS.  PLAN TO KEEP SOME LOW
GRADE ISOLATED POPS UNTIL 09Z.

FOR MONDAY...SIMILAR PATTERN WITH RIDGE AXIS STILL OFF TO THE
WEST...AND AMPLE LOW LEVEL MOISTURE REMAINING ACROSS THE HIGH
VALLEYS AND MOUNTAINS.  FORCING MAY BE SLIGHTLY STRONGER TOMORROW AS
PV LOBE TO THE WEST BEGINS TO MOVE EASTWARD ACROSS THE AREA DURING
THE AFTERNOON.  SO COULD SEE CONVECTION START A LITTLE EARLIER.  DEW
POINTS WILL BE SIMILAR TO TODAY...SO PROBABLY LOOKING AT SIMILAR
CAPES AND CONTINUED LIGHT SHEAR.  COULD BE ONE OR TWO STRONG STORMS
WITH HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS TO 40 MPH AND
LOCALLY HEAVY RAINFALL.  APPEARS TO BE LESS OF A CAP IN PLACE
TOMORROW...SO STORMS MAY HAVE A SLIGHTLY EASIER TIME MOVING OFF INTO
THE ADJACENT PLAINS TOMORROW. -KT

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

THE UPR RIDGE IS EXPECTED TO STAY CENTERED JUST WEST OF CO THRU THE
WEEK AND POSSIBLY SHIFTING E OVR CO NEXT WEEKEND.  MSTR WL STILL BE
TRAPPED UNDER THE RIDGE OVR THE FORECAST AREA.  WE SHOULD SEE ISOLD
TO SCT THUNDERSTORMS DEVELOP EACH AFTERNOON...CONTINUING INTO THE
EVENING.  ALSO WITH THE RIDGE KEEPING WARM AIR OVR THE AREA...TEMPS
WL GENERALLY BE ABOVE SEASONAL NORMS...EXCEPT ON THU IN THE WAKE OF
THAT SHRTWV TROF TEMPS SHOULD BE COOLER...LIKELY A FEW DEGREES BELOW
NORMAL.  WED NIGHT/THU MORNING A SHRTWV TROF MOVES OVR THE ERN
PLAINS AND THE GFS DEVELOPS AND MCS.  WL KEEP POPS IN THE OVERNIGHT
PERIOD AND THU MORNING. WINDS SHOULD GENERALLY BE FAIRLY WEAK ACRS
THE AREA THIS WEEK AND THE THUNDERSTORMS HAVE GENERALLY BE WET THE
LAST COUPLE DAYS AND IT SHOULD CONTINUE TO BE THIS WAY THROUGH THE
WEEK ALTHOUGH THERE WL PROBABLY BE A FEW DRY STORMS AS WELL.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED OVER THE
MOUNTAINS THROUGH THE EVENING...WITH VFR TO MVFR CIGS.  MOST OF
THESE THUNDERSTORMS WILL STAY CONFINED TO THE HIGHER TERRAIN WEST OF
I-25.  COULD SEE SOME ERRATIC WIND GUSTS TO 40 MPH ESPECIALLY AT THE KALS
TAF SITE...ALONG WITH SMALL HAIL AND LOCALLY HEAVY RAIN.
THUNDERSTORMS WILL DIMINISH FOR MOST AREAS BY MIDNIGHT.  LESS CLOUD
COVER EXPECTED MONDAY MORNING...THEN AFTERNOON THUNDERSTORMS WILL
REDEVELOP OVER THE MOUNTAINS BY EARLY AFTN AND HAVE A SLIGHTLY
BETTER CHANCE TO AFFECT THE KCOS AND KPUB TAF SITES AFTER 21Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/28
Hazardous weather outlook, Jun 29, 5:48 AM MDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
548 AM MDT SUN JUN 29 2008

COZ058>089-093>099-301200-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
548 AM MDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP AND MOVE ACROSS
THE HIGHER TERRAIN AND ADJACENT PLAINS THIS AFTERNOON AND EVENING.
THE PRIMARY THREATS FROM STORMS WHICH DO DEVELOP WILL BE CLOUD TO
GROUND LIGHTNING...GUSTY WINDS TO NEAR 40 MPH AND LOCALLY HEAVY
RAINFALL. SMALL HAIL UP TO 1/2 INCH IN DIAMETER MAY ALSO BE
POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY THROUGH THE PERIOD.  THE PRIMARY WEATHER THREATS
ARE EXPECTED TO BE LIGHTNING AND HEAVY RAIN.  HOWEVER...WIND GUSTS
TO AROUND 40 MPH AND HAIL UP TO 1/2 INCH DIAMETER WILL ALSO BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE HIGHER TERRAIN AND ADJACENT PLAINS THIS
AFTERNOON AND EVENING.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:54 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano117 min
Jun 29, 4:52 PM MDTSevere Thunderstorm WarningPUBCuster53 min
Jun 29, 5:07 PM MDTSevere Thunderstorm WarningPUBSaguache53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.